I am an HIV positive man. My T-cell count is currently 584 and my viral load low at 8000. I am currently not on HAART. I have been having problems with a fixed drug eruption that started 9 mos ago when taking tetracycline for an eye infection. The first episode was AWFUL, with large painful tissue erosion. This episode took two months to clear up and was absolutely horrific. I have since been getting periodic flare ups which are very mild. They start out as a heat sensation with mild myalgia, lymphodenopathy in my groin. A half-dollar sized patch will start on the shaft of my penis, that will swell slightly, two to three days after, red scaly discolorations will appear on the glans (glands) of the penis and take approximately two weeks to clear up. What bothers me is these reoccurrences when I have not been near the offending drug in over nine months. I have been able to pin down the re-occurrences to when I eat red meat such as rare steaks or pork. My question comes down to this. Can the traces amounts of tetracycline in livestock cause these mild eruptions and is there some sort of prophylactic treatment for this? I really don't want to give up my beef or pork.
The diagnosis of fixed drug eruption would seem to me to be very tenuous indeed in light of what you describe. More likely is that this is a form of eryhtema multiforme which only appeared to coincide with tetracycline the first time around. Was a biopsy done? If not, perhaps one should be considered. Erythema multiforme has no known cause, but treatment with short bursts of prednisone (cortisone) can help if the symptoms are bad enough to warrant them. Of course, your HIV status complicates both diagnosis and choice of suitable treatment, so I think you should try to nail down the diagnosis with greater precision, rather than proceed on the increasingly untenable assumption that this is a fixed drug eruption.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.